Identification and Characterization of Cefazolin-induced Liver Injury.
Clin Gastroenterol Hepatol. 2014 Dec 17;
Authors: Alqahtani SA, Kleiner DE, Ghabril M, Gu J, Hoofnagle JH, Rockey DC, DILIN study investigators
BACKGROUND &AIMS: Cephalosporin antibiotics are popular because they have a broad spectrum of activity and are generally well tolerated; cephalosporin-induced liver injury is considered to be rare. We describe a new syndrome associated with a single intravenous dose of cefazolin and the clinical features of cephalosporin-induced liver injury.
METHODS: The drug-induced liver injury (DILI) network collected detailed clinical data on 1212 patients with DILI between 2004 and 2012. We analyzed data from 41 patients in whom cephalosporins were implicated as primary agents of liver disease; 33 were formally adjudicated as having cephalosporin-induced DILI.
RESULTS: Nineteen patients developed clinically apparent DILI after a single intravenous dose of cefazolin. All patients developed self-limited liver injury 3-23 days after receiving cefazolin during surgery-often during a minor outpatient procedure. The latency period was 20 days. Clinical features included itching, jaundice, nausea, fever, and rash. We identified 14 more patients with DILI attributed to other cephalosporins (5 first-, 2 second-, 6 third-, and 1 fourth-generation agents). Although latency and injury patterns were similar for cefazolin and other cephalosporins, the other cephalosporins were associated with more severe courses of injury, including 2 deaths from liver failure.
CONCLUSIONS: DILI can develop following a single dose of cefazolin. It is characterized by a latency period of 1-3 weeks after exposure, marked cholestasis, and a self-limited moderate to severe clinical course. Other cephalosporins can cause a similar but more severe injury.
PMID: 25528012 [PubMed - as supplied by publisher]